Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Topamax and Visual Disturbances

  • By wunnymush13

    Hi there,

    I’ve been on Topiramate for about 3 months (50mg). When starting the drug I had all the usual side effects (loss of appetite, food tasted like crap, no carbonation in drinks, upset stomach, fatigue) but those pretty much went away after a month or so. It seemed to help decrease the amount and severity of my migraines.

    3 weeks ago my dose was upped to 100mg. For the last week I was suffering an on again/off again headache and have been experiencing visual disturbances when I’ve been waking up (seeing tracers, double vision). The visual issues seem to go away after I fully wake up (maybe 30 mins to an hour). I had a day where my headache was awful, accompanied by feeling lightheaded. My head just generally feels “off” and I feel dopey and out of it. Has anyone else had this side effect?

    I have a doctors appointment scheduled in a couple of days.

    reply
  • By UncomfortablyNumb

    I was on Topiramate for 2 months total before I was unable to handle the cognitive disturbances any longer. I managed 3 days with Topamax before quitting of my own accord and the rest of the two months was on Trokendi. I had several dissociative experiences, including a feeling of being lost while standing in a room full of people, memory gaps and brain fog.

    reply
    • By Nancy Harris Bonk Moderator

      Hi UncomfortablyNumb,

      I’m sorry you experienced that, it must have been frustrating.

      I learned something new the other night at my migraine/headache disease support group I facilitate. Dr. Joshi, a board certified headache expert, said if we are having cognitive deficits while on topiramate, taking it all in one dose at night may help. The extended release form of it helps as well.

      Please keep me posted on how you are feeling.
      Wishing you a low pain day,
      Nancy

      reply
    • By UncomfortablyNumb

      Thank you for the encouragement, Nancy. The extended release Trokendi just didn’t work well for me. For a year I kept a detailed daily log of symptoms – blood sugar, cycle dates, sleep times, wake times, mood, the weather – you name it and I wrote it down.

      It was only then that I was able to accurately observe my body for the prodrome, and if I take Amerge just at the tipping point before pain moves from my neck/jaw to my head, the cognitive whoohoos and pain are reasonably controllable.

      It’s good to know that there are people like you facilitating support groups. My mom was a career nurse in the 50’s, and she often felt like she had to suffer alone, because so much was not understood and it was still taboo to speak openly of mental and medical illnesses.

      reply
  • By Nancy Harris Bonk Moderator

    Hi wunnymush13,

    Thank you for sharing that with us. Anytime we have a change in medication dose, new/different side effects may appear. HOWEVER, when this happens its a good idea to let the doctor know. I’m happy to hear you have an appointment in a few days to discuss these new developments.

    Do you have any eye pain as well. Potential serious eye issues while taking topiramate can occur, I’m not suggesting this is what’s happening, rather to encourage you to have a detailed list when you talk with the doctor. You can read more information here; https://migraine.com/migraine-treatment/topamax/special-warnings/.

    I also wanted to mention something a doctor (board certified in headache medicine) spoke about at my migraine/headache disease support group Wednesday night. He said if we are experiencing cognitive issues while on this medication, taking it at night, instead of a split dose may help. Also the extended release form may not have the same cognitive issues.

    I hope this helps, let me know what you think,
    Nancy

    reply
  • By glassmind

    I experienced blurred vision within 4 hours of the first dose. I waited a week, took another dose and again experienced blurred vision. I never took another dose. I had the same reaction to risperidol. I am sensitive to the side effects of medications. It can be so difficult to find effective, safe therapies. I wish you the best.

    reply